Journal of the Mathematical Society of Japan

Constructing geometrically infinite groups on boundaries of deformation spaces

Ken’ichi OHSHIKA

Full-text: Open access


Consider a geometrically finite Kleinian group G without parabolic or elliptic elements, with its Kleinian manifold M = ( H 3 Ω G ) / G . Suppose that for each boundary component of M , either a maximal and connected measured lamination in the Masur domain or a marked conformal structure is given. In this setting, we shall prove that there is an algebraic limit Γ of quasi-conformal deformations of G such that there is a homeomorphism h from Int M to H 3 / Γ compatible with the natural isomorphism from G to Γ , the given laminations are unrealisable in H 3 / Γ , and the given conformal structures are pushed forward by h to those of H 3 / Γ . Based on this theorem and its proof, in the subsequent paper, the Bers-Thurston conjecture, saying that every finitely generated Kleinian group is an algebraic limit of quasi-conformal deformations of minimally parabolic geometrically finite group, is proved using recent solutions of Marden’s conjecture by Agol, Calegari-Gabai, and the ending lamination conjecture by Minsky collaborating with Brock, Canary and Masur.

Article information

J. Math. Soc. Japan, Volume 61, Number 4 (2009), 1261-1291.

First available in Project Euclid: 6 November 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M50: Geometric structures on low-dimensional manifolds 30F40: Kleinian groups [See also 20H10]

Kleinian group deformation space geometrically finite group


OHSHIKA, Ken’ichi. Constructing geometrically infinite groups on boundaries of deformation spaces. J. Math. Soc. Japan 61 (2009), no. 4, 1261--1291. doi:10.2969/jmsj/06141261.

Export citation


  • W. Abikoff, On boundaries of Teichmüller spaces and on Kleinian groups, Acta Math., 134 (1975), 211–237.
  • I. Agol, Tameness of hyperbolic 3-manifolds..
  • J. W. Anderson and R. D. Canary, Algebraic limits of Kleinian groups which rearrange the pages of a book, Invent. Math., 126 (1996), 205–214.
  • M. Bestvina, Degenerations of the hyperbolic space, Duke Math. J., 56 (1988), 143–161.
  • F. Bonahon, Cobordism of automorphisms of surfaces, Ann. Sci. École Norm. Sup (4), 16 (1983), 237–270.
  • F. Bonahon, Bouts des variétés hyperboliques de dimension 3, Ann. of Math., 124 (1986), 71–158.
  • J. Brock, Continuity of Thurston's length function, Geom. Funct. Anal., 10 (2000), 741–797.
  • J. Brock and K. Bromberg, On the density of geometrically finite Kleinian groups, Acta Math., 192 (2004), 33–93.
  • J. Brock, K. Bromberg, R. Evans and J. Souto, Tameness on the boundary and Ahlfors' measure conjecture, Publ. Math. Inst. Hautes Études Sci., 98 (2003), 145–166.
  • J. Brock, R. Canary and Y. Minsky, The classification of Kleinian surface groups, II: The Ending Lamination Conjecture, preprint, arXiv math.GT/0412006.
  • J. Brock and J. Souto, Algebraic limits of geometrically finite manifolds are tame, Geom. Funct. Anal., 16 (2006), 1–39.
  • K. Bromberg, Hyperbolic cone-manifolds, short geodesics, and Schwarzian derivatives, J. Amer. Math. Soc., 17 (2004), 783–826.
  • D. Calegari and D. Gabai, Shrinkwrapping and the taming of hyperbolic 3-manifolds, J. Amer. Math. Soc., 19 (2006), 385–446.
  • R. Canary, The Poincaré metric and a conformal version of a theorem of Thurston, Duke Math. J., 64 (1991), 349–359.
  • R. Canary, Ends of hyperbolic 3-manifolds, J. Amer. Math. Soc., 6 (1993), 1–35.
  • R. Canary, A covering theorem for hyperbolic 3-manifold and its applications, Topology, 35 (1996), 751–778.
  • R. Canary and D. McCullough, Homotopy equivalences of 3-manifolds and deformation theory of Kleinian groups, Mem. Amer. Math. Soc., 172 (2004), no. 812, xii+218 pp.
  • M. Culler and P. B. Shalen, Varieties of group representations and splittings of 3-manifolds, Ann. of Math. (2), 117 (1983), 109–146.
  • D. B. A. Epstein and A. Marden, Convex hulls in hyperbolic space, a theorem of Sullivan, and measured pleated surfaces, Analytical and geometric aspects of hyperbolic spaces, London Math. Soc. Lecture Note Ser., 111, Cambridge Univ. Press, 1987, pp. 113–253.
  • A. Fathi, F. Laudenbach et V. Poénaru, Travaux de Thurston sur les surfaces, Astérisque, 66–67 (1979).
  • W. Jaco and P. Shalen, Seifert fibered spaces in 3-manifolds, Mem. Amer. Math. Soc., 21 (1979), no. 220, viii+192 pp.
  • K. Johannson, Homotopy equivalences of 3-manifolds with boundaries, Lecture Notes in Math., 761, Springer, Berlin, 1979.
  • G. Kleineidam and J. Souto, Algebraic convergence of function groups, Comment. Math. Helv., 77 (2002), 244–269.
  • G. Kleineidam and J. Souto, Ending laminations in the Masur domain, Kleinian groups and hyperbolic 3-manifolds, Warwick, 2001, 105–129, Cambridge Univ. Press, Cambridge, 2003.
  • A. Marden, The geometry of finitely generated Kleinian groups, Ann. of Math., 99 (1974), 383–462.
  • B. Maskit, Comparison of hyperbolic and extremal lengths, Ann. Acad. Sci. Fenn. Ser. A I Math., 10 (1985), 381–386.
  • D. McCullough, Compact submanifolds of 3-manifolds with boundary, Quart. J. Math. Oxford, 37 (1986), 299–307.
  • D. McCullough, A. Miller and G. A. Swarup, Uniqueness of cores of non-compact 3-manifolds, J. London Math. Soc., 32 (1985), 548–556.
  • Y. Minsky, The classification of Kleinian surface groups, I: Models and bounds, preprint, arXiv math.GT/0302208.
  • J. Morgan, On Thurston's uniformisation theorem for three-dimensional manifolds, The Smith conjecture, Academic Press, 1984, pp. 37–125.
  • J. Morgan and P. Shalen, Valuations, trees, and degenerations of hyperbolic structures, I, Ann. of Math. (2), 120 (1984), 401–476.
  • J. Morgan and P. Shalen, Degenerations of hyperbolic structures, III, Actions of 3-manifold groups on trees and Thurston's compactness theorem, Ann. of Math. (2), 127 (1988), 457–519.
  • H. Namazi and J. Souto, Nonrealizability in handlebodies and ending laminations, in preparation.
  • K. Ohshika, On limits of quasi-conformal deformations of Kleinian groups, Math. Z., 201 (1989), 167–176.
  • K. Ohshika, Limits of geometrically tame Kleinian groups, Invent. Math., 99 (1990), 185–203.
  • K. Ohshika, Ending laminations and boundaries for deformation spaces of Kleinian groups, J. London Math. Soc., 42 (1990), 111–121.
  • K. Ohshika, Geometrically finite Kleinian groups and parabolic elements, Proc. Edinburgh Math. Soc., 41 (1998), 141–159.
  • K. Ohshika, Divergent sequences of Kleinian groups, The Epstein birthday schrift, Geom. Topol. Monogr, 1, Geom. Topol., Univ. Warwick, Coventry, 1998, pp. 419–450.
  • K. Ohshika, Kleinian groups which are limits of geometrically finite groups, Mem. Amer. Math. Soc., 177 (2005), no. 834, xii+116 pp.
  • K. Ohshika, Realising end invariants by limits of minimally parabolic geometrically finite groups..
  • J.-P. Otal, Courants géodésiques et produits libres, Thèse, Université de Paris-Sud, Orsay.
  • J.-P. Otal, Le théorème d'hyperbolisation pour les variétés fibrées de dimension 3, Astérisque, 235 (1996), x+159 pp.
  • F. Paulin, Topologie de Gromov équivariante, structures hyperboliques et arbres réels, Invent. Math., 94 (1988), 53–80.
  • G. P. Scott, Compact submanifolds of 3-manifolds, J. London Math. Soc. (2), 7 (1973), 246–250.
  • R. Skora, Splittings of surfaces, J. Amer. Math. Soc., 9 (1996), 605–616.
  • T. Soma, Existence of ruled wrappings in hyperbolic 3-manifolds, Geom. Topol., 10 (2006), 1173–1184.
  • W. Thurston, Hyperbolic structures on 3-manifolds II: Surface groups and 3-manifolds which fiber over the circle, preprint..
  • W. Thurston, Hyperbolic structures on 3-manifolds III: Deformation of 3-manifolds with incompressible boundary, preprint..
  • W. Thurston, Minimal stretch maps between hyperbolic surfaces, preprint..
  • F. Waldhausen, On irreducible 3-manifolds which are sufficiently large, Ann. of Math. (2), 87 (1968), 56–88.